Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 376, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 21, 2001, 2:55 PM CDT for Taylor County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 21, 2001, 2:55 PM CDT (19:55 UTC)
- Expired
- Oct 21, 2001, 3:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 3:00 PM CDT | Hail 1 | New Market, IA | |
| Oct 21, 3:09 PM CDT | Hail 1 | New Market, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS53 KDMX 211956 SVRDSM IAC173-212030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CDT SUN OCT 21 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 330 PM CDT * AT 255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BEDFORD...OR ABOUT 65 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BEDFORD AROUND 310 PM 9 MILES SOUTH OF LENOX AROUND 330 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4090 9492 4058 9491 4059 9450 4090 9451 COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:50 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 21, 2:50 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT SUN OCT 21 2001 GOOD ISENTROPIC LIFT IS PLAING A ROLE IN TONIGHTS WEATHER. AS WARM FRONT LIFTS N ACR IA...ATMOSPHERE WILL MOISTEN OVERNIGHT. WL PLAY MIDDLE GROUND WITH POPS AND STAY CLOSE TO GUIDANCE. INTRODUCED CHANCE WORDING INTO THE HWY 30 TO INTERSTATE 80 CORRIDOR WITH 50 POPS FARTHER SOUTH TO THE IA/MO BORDER. SFC AND UPR LVL SYSTEM MOVS ACR FA ON MONDAY. PLENTIFUL GULF MOISTURE AND ALL NECESSARY LIFTING MECHANISMS IN PLACE FOR PERIODS OF SHOWERS AND THUNDERSTORMS. NOT EXPECTING WIDESPREAD SEVERE WEATHER AS BEST INSTABILITY REMAINS SOUTH AND EAST OF FA. HOWEVER WILL NOT RULE OUT ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM KALO TO KAMW TO KOMA. FRONTAL PASSAGE WL OCR MONDAY NGT WITH PRECIP ENDING LATE. WIDESPREAD 0.5 TO 1.0 INCH LIQUID PRECIP TOTALS SEEMS REASONABLE CONSIDERING QUICK SPEED OF SYSTEM. INTRODUCED CHANCE WORDING WITH SECONDARY SYSTEM MOVG THRU ON WEDNESDAY. THE PASSAGE OF THIS SYSTEM WL REENFORCE THE COLD AIR INTO IA. WITH QUICK SPEED OF SYSTEM IN PROGRESSIVE WEATHER PATTERN ONLY SEE THREAT OF PRECIP THROUGH THE AFTERNOON PERIOD. LONG RANGE MODELS IN GENERAL AGREEMENT WITH MAIN UPR LVL AND SFC FEATURES THURSDAY THROUGH SUNDAY. LONG WAVE UPR LVL TROUGH IN PLACE ACR IA ON THURSDAY AND FRIDAY. LOOKING AT MOISTURE AND ELEVATED FORCING FEATURES WOULD SUGGEST A CHANCE OF LIGHT PRECIP OVER THE NORTHEAST HALF OF IA ON THURSDAY UNDER CYCLONIC CAA PATTERN. WITH 850MB TEMPS PROGGED BETWEEN -8C TO -12C THE LIGHT PRECIPITATION COULD BE IN THE FORM OF FLURRIES OR SNOW SHOWERS WITH NO ACCUMULATION. PARTIAL THICKNESSES AND SOUNDINGS WOULD SUPPORT THIS SCENARIO. WITH REASONABLE MODEL CONSISTENCY IN MODEL RUNS WITH THIS SCENARIO WILL INTRODUCE CHANCE WORDING ON THURSDAY ONLY. WL LIKELY GO RAIN/SNOW MIX OR SIMILAR WORDING. FRIDAY LOOKS DRIER IN TRANSITION PERIOD AS UPR LVL TROUGH AXIS IS EAST OF FA. SOUTHERLY FLOW AND DRIER AIRMASS RETURNS FOR THE WEEKEND. EXPC SLOW WARMING TREND SAT AND SUN. BELOW NORMAL TEMPS STILL EXPECTED THRU PD. .DSM...NONE KNOLLHOFF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 48 min |
| Oct 21, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 48 min |
| Oct 21, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.